DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20193176

Assessment of the degree of awareness among post-graduate medical physicians and Pharmacists about look-alike, sound-alike drug and potential medication errors

Renuka P. Munshi, Ganesh D. Tople, Sonali R. Munot

Abstract


Background: With thousands of drugs currently in the market, the potential for medication errors due to confusing drug names amongst practising physicians, pharmacists and patients is significant. The existence of confusing drug names is one of the most common causes of medication error. There are many look-alikes, sound-alike (LASA) combinations that could potentially result in medication errors. There is insufficient data about medication errors due to LASA. Hence, we conducted the present study to determine the degree of awareness regarding LASA drugs among post graduate medical physicians and Pharmacists.

Methods: This study was a cross-sectional, questionnaire-based survey, conducted among 137 year post graduate medical residents of a tertiary care teaching hospital and 121 local pharmacists in an urban metropolitan Indian city.

Results: There were 34% resident doctors and 17% pharmacists were aware of concept of LASA drugs. Only 46% resident doctors and 22% pharmacists had knowledge about the full form of LASA. Among resident doctors, 39% came across prescription errors due to LASA drugs. Only 69% of the pharmacists agreed that they consulted their doctors when they faced problems due to prescription errors due to similar looking and similar sounding drugs.

Conclusions: Look-Alike, Sound-Alike (LASA) drugs are common source of medication errors. Our study suggests that there is lack of awareness about LASA drugs amongst resident doctors and pharmacists, which may contribute to occurrence of medication errors. Therefore, combined efforts by prescribers, pharmacists, organizations, manufacturers and patients is required to overcome medication errors due to LASA drugs.


Keywords


Look-alike Sound-alike, Medication errors, Safe medication practice

Full Text:

PDF

References


Indian Pharmaceutical Industry. Available at: http://www.pharmaceutical-drug-manufacturers.com/pharmaceutical-industry/; accessed on 15th May 2019.

Cohen MR. Causes of Medication Errors. In: Medication Errors: Causes Prevention and Risk Management. Published by Jones & Bartlett Learning; 2000:1.1–1.2.

Lambert BL, Lin SJ, Chang KY, Gandhi SK. Similarity as a risk factor in drug-name confusion errors: the look-alike (orthographic) and sound-alike (phonetic) model. Med care. 1999;37(12):1214-25.

Abdellatif A, Bagian JP, Barajas ER, Cohen M, Cousins D, Denham CR, et al. Look-Alike, Sound-Alike Medication Names: Patient Safety Solutions, Volume 1, Solution 1, May 2007. Joint Commis J Qual Patient Safety. 2007;33(7):430-3.

McCoy LK. Look-alike, sound-alike drugs review: include look-alike packaging as an additional safety check. Joint Commis J Qual Patient Safety. 2005;31(1):47-53.

Hoffman JM, Proulx SM. Medication errors caused by drug name confusion. Drug Safety, 2003, 26:445–452.

ISMP’s List of Confused Drugs. Available at: https://www.ismp.org/sites/default/files/attachments/2017-11/ confuseddrugnames%2802.2015%29.pdf; accessed on 15th May 2019.

The National Coordinating Council for Medication Error and Prevention (NCCMERP). The Council: Moving into the Second Decade “Developing Recommendations and Offering Tools”. June 2010.

Ostini R, Roughead EE, Kirkpatrick CM, Monteith GR, Tett SE. Quality Use of Medicines-medication safety issues in naming; look‐alike, sound‐alike medicine names. Int J Pharm Pract. 2012;20(6):349-57.

Ciociano N, Grisi L, Bagnasco L, Elberti MG, Mazzarella M. Risk assessment of look‒alike, sound‒alike (LASA) medication errors in an Italian hospital pharmacy: A model based on the ‘Failure Mode and Effect Analysis’. J Health Soc Sci. 2017;2(1):47-64.

Berman A. Reducing medication errors through naming, labeling, and packaging. J med syst. 2004;28(1):9-29.

Naunton M, Gardiner HR, Kyle G. Look-alike, sound-alike medication errors: a novel case concerning a slow-Na, slow-K prescribing error. Int Med Case Reports J. 2015;8:51-53.

Gaur S, Sinha A, Srivastava B. Medication errors in medicine wards in a tertiary care teaching hospital of a hill state in India. Asian J Pharm Life Sci. 2012;2:56-63.

Arun Kumar KS, Venkateswarlu K, Ramesh A. A study of medication administration errors in a tertiary care hospital. Ind J Pharm Pract. 2011;4(2):37-42.

Badran IG. Knowledge, attitude and practice the three pillars of excellence and wisdom: a place in the medical profession. EMHJ-Eastern Mediterranean Health J. 1995;1(1):8-16.

Rickles NM, Noland CM, Tramontozzi A, Vinci MA. Pharmacy student knowledge and communication of medication errors. A J Pharmaceut Edu. 2010;74(4):60.

Keny MS, Rataboli PV. Look-alike and sound-alike drug brand names: A potential risk in clinical practice. Ind J Clin Pract. 2013;23:508-13.

Center for Drug Evaluation and Research. Working to Reduce Medication Errors. US Food and Drug Administration 2018. Available at: https://www.fda.gov/drugs/resourcesforyou/consumers/ucm143553.htm. Accessed on 15th May 2019.